Kansas, 2001

Tornado and Hail in Kansas, May 29, 2001

May 29, 2001 · NWS ICT · 7 events in 5 counties and zones

5 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 2:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 29, 2:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE MAY 29 2001

SYNOPSIS:
UPSTAIRS TROF CROSSING NE NM EJECTING 500-MB VORT LOBE NE TOWARD SW
KS INDUCING NEW CONVECTION THIS AREA. RICH GULF MSTR AWAITS FM TX
ACRS OK & MOST OF KS. AS UPSTAIRS TROF APPROACHES, QSTNRY FRONT CUR-
VING FM W TX ACRS WRN RED RVR (NEAR KSPS) TO KOKC TO KTXK WL SURGE N
AS WARM FRONT TNGT. ALL ADD TO STORMY PER-IOD TNGT THRU WED NGT ACRS
MOST OF KS WITH +RA LIKELY (ESPECIALLY TNGT). BOTH 1 & 3-HR FFGS ARE
FAIRLY HIGH (GENERALLY 2-2.5 IN) SO NO FLASH FLOOD WATCH REQUIRED AT
THIS POINT. AIRMASS WORKED OVER DOUBLE-TIME, BUT WITH WARM MOIST AD-
VECTION CONTG THRU WED NGT, LIMITED DIURNAL TEMP RANGE RESULTS THIS
PERIOD. AS UPSTAIRS TROF CROSSES MIDWEST SFC-850MB COUNTERPARTS
SWEEP ACRS KS RESULTING IN WSHFT TO NW-N ACRS CNTRL KS MID-MRNG WED
& ACRS SC & SE KS DURING EARLY AFTN & EVENING RESPECTIVELY. TSRA TO
END ACRS CNTRL WED EVENING (ERN 1/2 CNTRL CLOSER TO MIDNIGHT). TSRA
TO CONT ACRS SC & SE KS THROUGH VERY EARLY THU MRNG.

TNGT:
CAT POPS WARRANTED ALL AREAS (80%) WITH +RA DESCRIPTOR USED. WITH
GREATEST INSTABILITY FM SW KS & TX/OK PANHANDLES, EXPECTD GREATEST
THREAT FOR SVR TO OCCUR SW-S OF NEIGHBORHOOD. HWVR, SPC THINKING IS
THAT CONVECTION FIRING OVER SW KS WL VENTURE INTO WRN CORRIDOR SO WL
HAVE TO INCLUDE POSSIBLY SVR DESCRIPTOR FOR MOST OF CNTRL KS. MINS
IN 60-65F RANGE LOOK KOSHER WITH NW SXN ON COOLER END OF SPECTRUM.

WED:
CAT POPS CONTD ALL AREAS (80%) WITH +RA USED SC & SE. SOAKED AIRMASS
DICTATES FOLLOWING COOLER MAV MAXES ALL AREAS (ARND 70F WITH SE ON
WARMER END OF THIS NARROW SPECTRUM).

WED NGT:
CRNT FCST POP GRADIENT LOOKS GREAT (20-30% NW WHERE EARLY EVENING
DESCRIPTOR USED, TO 70-80% SC & SE). OVERSPREADING OF NW-N COMP DIC-
TATES BIAS TOWARD COOLER MAV SOLUTION ALL AREAS (ARND 50F NW TO MID
50S SE).

THU:
MOSUNNY WX SLATED CNTRL & SC AS ABOVE-MENTIONED UPSTAIRS TROF APPROA-
CHES APPALACHIANS WITH RIDGE COUNTERPART FOLLOWING IN ITS WAKE ACRS
ROCKIES. WRAP-ARND SC LINGERING OVER SE KS WARRANTS BECMG MOSUNNY/
DECREASING CLOUDINESS DESCRIPTOR SE. MAXES NO DOUBT DICTATED BY SC
COVERAGE WITH MAXES FLIRTING WITH 80F ALONG WRN CORRIDOR WHILE SE KS
LIMITED TO NEAR 75F.

THU NGT:
CLEAR WX SLATED ALL AREAS AS MID-UPR RIDGE BECOMES MORE DOMINANT. W/
LGT & VRBL WIND & AMPLE RESIDUAL MSTR MAY SEE BR DEVELOPMENT IN POOR
DRAINAGE AREAS (LIKE KHUT). FAN/MAV MINS LOOK HARD TO BEAT (50-55F).

FRI-MON:
WITH STNRY FRONT SURGING NE AS WARM FRONT ON SAT & AMPLE SFC-850MB
MSTR SURGING N ACRS W TX & BOTH PANHANDLES ON INTO CNTRL KS, GENERIC
CHC POPS CONTD SAT & SUN SC & CNTRL W/ SE LIMITED TO SUN.
ES

FCSTID = 4
ICT   65  71  53  78 /  80  80  60   0
HUT   63  71  50  78 /  80  80  60   0
EWK   64  71  53  78 /  80  80  60   0
EQA   64  71  53  78 /  80  80  60   0
WLD   66  71  54  78 /  80  80  60   0
RSL   60  69  50  79 /  80  80  30   0
GBD   61  69  51  79 /  80  80  30   0
SLN   63  70  52  78 /  80  80  40   0
MPR   63  70  52  78 /  80  80  40   0
CFV   65  72  56  75 /  80  80  70   0
CNU   65  72  55  75 /  80  80  70   0
K88   65  72  55  75 /  80  80  70   0

.ICT...NONE.

*MADE MINOR CHANGES TO TNGTS MINS.

In the hours before

Special weather statement, May 29, 4:15 PM CST, 2 hours 45 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE MAY 29 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

ABUNDANT MOISTURE COVERS ALL OF THE AREA.  RAIN EARLIER TODAY
SUPPRESSED TEMPERATURES...HOWEVER A WEAK WARM FRONT WAS LOCATED FROM
SOUTHWEST KANSAS TO NORTH CENTRAL KANSAS.  LOW LEVEL WINDS ARE
EXPECTED TO INCREASE THROUGHOUT THE EVENING.  THE COMBINATION OF
WIND PROFILES AND INSTABILITY...ARE CONDUCIVE FOR SEVERE
THUNDERSTORMS THIS EVENING.  SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE MOST LIKELY WEST OF A LINE FROM SALINA TO
COFFEYVILLE.  ISOLATED TORNADOES ARE POSSIBLE SOUTHWEST OF A LINE
FROM LINCOLN TO ARKANSAS CITY...ESPECIALLY SOUTH OF A LINE FROM
HUTCHINSON TO WELLINGTON.

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH MIDNIGHT...WEST
OF A LINE FROM SALINA TO COFFEYVILLE.

TORNADO WATCH NUMBER 320 IS NOW IN EFFECT WEST OF A LINE FROM
LINCOLN TO WELLINGTON UNTIL 11 PM.  THIS TORNADO WATCH REPLACED THE
SEVERE THUNDERSTORM WATCH NUMBER 318 FOR PARTS OF THE AREA.

/HOWERTON
Special weather statement, May 29, 6:37 PM CST, 23 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300137-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Barton

When
May 29, 7:00 PM CST
Where
Barton County, Great Bend
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.767

Occurred on east side of town.

Tornado, Labette

When
May 29, 7:50 PM CST
Where
Labette County, 4 mi W of Oswego
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -95.167

Trees downed across highway.

Thunderstorm Wind, Harper

When
May 29, 10:25 PM CST
Where
Harper County, 2 mi S of Anthony
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -98.033

Power lines downed.

Thunderstorm Wind, Cowley

When
May 29, 10:28 PM CST
Where
Cowley County, 3 mi SW of Silverdale
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.000, -96.933

Thunderstorm Wind, Sumner

When
May 29, 10:30 PM CST
Where
Sumner County, Oxford
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.283, -97.167

Trailer moved 11 feet.

Thunderstorm Wind, Sumner

When
May 29, 10:30 PM CST
Where
Sumner County, Conway Spgs
Measured
65 kt (75 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -97.650

Camper moved 30 feet, many windows broken, 20-25% of roof torn from a home, trampoline tossed into fence destroying it, and scattered reports of other fences damaged.

Thunderstorm Wind, Sumner

When
May 29, 10:30 PM CST
Where
Sumner County, Belle Plaine
Measured
65 kt (75 mph)
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -97.233

Lumber yard had part of roof pulled loose, numerous boards tossed, materials knocked off walls and heavy gate blown open. Fences were blown down all over town as were numerous trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241816, 5241822, 5241817, 5241819, 5241818, 5241820, 5241821.